Alert archive / Mississippi / Flash Flood Warnings in 2002

Flash Flood Warning 34, NWS Jackson, MS

September 26, 200210 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 26, 2002, 8:16 AM CDT for 10 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2002, 8:16 AM CDT (13:16 UTC)
Expired
Sep 26, 2002, 11:10 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Clarke County, MS, Jasper County, MS, Kemper County, MS, Lauderdale County, MS, Leake County, MS, Neshoba County, MS, Newton County, MS, Rankin County, MS, Scott County, MS, Smith County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
716 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 261316
FFWJAN
MSC023-061-069-075-079-099-101-121-123-129-261610-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
815 AM CDT THU SEP 26 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI
  LEAKE COUNTY IN CENTRAL MISSISSIPPI
  KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI
  SCOTT COUNTY IN CENTRAL MISSISSIPPI
  RANKIN COUNTY IN CENTRAL MISSISSIPPI
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI
  SMITH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 1110 AM CDT

* AT 812 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN 
  OVER A LARGE PORTION OF CENTRAL AND EAST CENTRAL MISSISSIPPI.      
  MOVING WEST AT 30 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF NEAR 2 INCHES AN HOUR ARE 
OCCURRING OVER THIS REGION. THIS AREA HAS RECEIVED 4 TO 6 INCHES 
SINCE YESTERDAY. OVER THE NEXT 3 HOURS...AN ADDITIONAL 2 TO 4 INCHES 
MAY BE POSSIBLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3195 8851 3287 8848 3285 8963 3255 8971
          3214 9014 3206 8951
1 follow-up statement
000 
WGUS74 KJAN 261511
FFSJAN
MSC023-061-069-075-079-099-101-123-129-261610-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1006 AM CDT THU SEP 26 2002

FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI
LEAKE COUNTY IN CENTRAL MISSISSIPPI
KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI
SCOTT COUNTY IN CENTRAL MISSISSIPPI
LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI
NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI
JASPER COUNTY IN EAST CENTRAL MISSISSIPPI
CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI
SMITH COUNTY IN CENTRAL MISSISSIPPI

AT 1005 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE WIDESPREAD HEAVY RAIN OCCURRING OVER THE WARNED AREA. AN 
ADDITIONAL ONE TO TWO INCHES OF RAIN COULD DEVELOP DURING THE NEXT 
HOUR. 

WATER CAN POND RAPIDLY OVER STREETS AND ROADWAYS. TRAVELERS SHOULD 
EXERCISE EXTREME CAUTION...PARTICULARLY ALONG INTERSTATE 20 FROM 
MORTON...TO MERIDIAN...TO TOOMSUBA.

DO NOT DRIVE YOUR VEHICLE IN AREAS WHERE WATER COVERS THE ROADWAY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:18 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 26, 3:18 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
318 AM CDT THU SEP 26 2002

FORECAST PROBLEM THIS PACKAGE:
TROPICAL STORM ISIDORE

SATELLITE IMAGERY OVER THE PAST SEVERAL HOURS HAS SHOWN COOLING
CLOUD TOPS AS CONVECTION FIRED AROUND THE CENTER OF TROPICAL STORM
ISIDORE.  AREA RADARS HAVE SHOWN PERSISTENT RAINBANDS MOVING OVER
MUCH OF THE FORECAST AREA...WITH THE HEAVIEST CONVECTION MAINLY
CONFINED TO THE COAST.  AREA RADARS SHOW ISIDORES CENTER IN EASTERN
TERREBONE PARISH...NEAR THE LOUISIANA COAST.

NOW THAT ISIDORE APPEARS TO BE ONSHORE...THE NUMERICAL WEATHER
MODELS ARE POINTING TOWARD A COUPLE OF DIFFERENT SCENARIOS.  THE ETA
FORECASTS THE STORMS CENTER TO SLOW FOR A WHILE OVER SOUTH
MISSISSIPPI...THEN MOVE NORTH-NORTHEAST.  MEANWHILE...THE AVN
DOESNT BOTHER SLOWING ISIDORE DOWN.  I PLAN ON LEANING MORE TOWARD
THE AVN...SINCE ITS TRACK HAS BEEN MORE CONSISTENT AND HAS
TRADITIONALLY DONE BETTER WITH LANDFALLING TROPICAL SYSTEMS.

OVERALL...THE ONGOING FORECAST APPEARS TO BE ON TARGET.  I WILL MAKE
A FEW CHANGES TO THE CURRENT ADVISORIES IN PLACE OVER MUCH OF THE
FORECAST AREA.  WINDS AROUND THE CENTER OF THE SYSTEM SHOULD
DIMINISH AS THE STORM ENCOUNTERS THE ADDITIONAL FRICTION OF THE LAND
SURFACE AND BEGINS MOVING NORTH-NORTHEAST.  HOWEVER...WINDS OF 20 TO
30 MPH WITH GUSTS TO TROPICAL STORM FORCE MAY BE SEEN OVER THE
FORECAST AREA...ESPECIALLY OVER OUR SOUTHEASTERN COUNTIES.  WINDS
SUCH AS THESE SHOULD CONTINUE NEAR THE CENTER OF THIS SYSTEM AS IT
MOVES ACROSS THE FORECAST AREA (PER COORDINATION WITH THE HURRICANE
CENTER).  I DO NOT THINK OUR FORECAST AREA WILL RECEIVE SUSTAINED
TROPICAL STORM FORCE WINDS...AND WILL NOT RE-ISSUE THE INLAND
TROPICAL STORM WATCH.  BUT...WELL PLAN ON KEEPING A WIND ADVISORY
IN EFFECT FOR MUCH OF CENTRAL AND SOUTH MISSISSIPPI.  THIS AREA WILL
BE GENERALLY SOUTH OF A SCOOBA TO PICKENS TO REDWOOD MISSISSIPPI
LINE.

RAINBANDS WILL CONTINUE MOVING OVER MOST OF THE FORECAST AREA
TODAY.  SINCE FLASH FLOOD GUIDANCE VALUES ARE LOW OVER THE
REGION...I PLAN ON KEEPING THE STATUS QUO WITH THE FLOOD WATCH
THROUGH TODAY.  ADDITIONAL RAINFALL OF AROUND 3 TO 5 INCHES MAY BE
POSSIBLE WITH THIS SYSTEM...ESPECIALLY EAST OF WHERE THE CENTER
MOVES.

WIND SHEAR VALUES WILL BE SUFFICIENT TO SUSTAIN A THREAT OF ISOLATED
TORNADOES OVER PARTS OF THE FORECAST AREA TODAY...MAINLY ALONG AND
TO THE EAST OF WHERE THE CENTER TRACKS.  0 TO 3 KM STORM-RELATIVE
HELICITY VALUES FROM OUR 0600 UTC SOUNDING SHOW 305 M2/S2.  THIS
VALUE SHOULD ONLY INCREASE AS THE LOW MOVES NORTHEAST AND WINDS VEER
AROUND TO THE SOUTHEAST.  PLEASE SEE STATEMENTS FROM THE STORM
PREDICTION CENTER FOR FURTHER DETAILS.

RAINFALL SHOULD GRADUALLY COME TO AN END TONIGHT AS ISIDORES
REMNANTS MOVE NORTHEAST OF THE FORECAST AREA AND DRIER AIR MOVES
INTO THE FORECAST AREA.  RIGHT NOW...IT LOOKS LIKE HIGH PRESSURE
WILL BUILD INTO THE AREA JUST IN TIME FOR THE WEEKEND.

DAYS 4 THROUGH 7 (SUNDAY THROUGH WEDNESDAY) LOOK OK...AND WILL NOT
MAKE ANY CHANGES AT THIS TIME.

THANKS GO OUT TO NHC...AND WFOS MOBILE AND SLIDELL FOR COORDINATION
THIS MORNING.

.JAN...
AR...NONE.
LA...NONE.
MS...FLOOD WATCH TODAY MSZ018-019-025>066-072>074.  WIND ADVISORY
TODAY MSZ043>066-072>074.

BUTTS

In the hours before

Special weather statement, Sep 26, 6:16 AM CDT, 2 hours before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
616 AM CDT THU SEP 26 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY
EAST OF A LINE FROM BROOKHAVEN TO JACKSON TO MACON. ISOLATED
NONSEVERE THUNDERSTORMS ARE POSSIBLE OVER THE REST OF
MISSISSIPPI...NORTHEAST LOUISIANA AND SOUTHEAST ARKANSAS.

AS THE REMNANTS OF TROPICAL STORM ISIDORE MOVE TO THE NORTH
ACROSS THE REGION...ISOLATED THUNDERSTORMS WILL OCCUR.
THUNDERSTORMS THAT DEVELOP OVER EAST MISSISSIPPI WILL BE IN THE
BEST POSITION...RELATIVE TO ISIDORE... TO HAVE A CHANCE TO BECOME
SEVERE. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WIND
AND WEAK TORNADO DEVELOPMENT.

THE CHANCE FOR THUNDERSTORMS WILL DIMINISH FROM THE SOUTH THIS
EVENING.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL MAY BE REQUIRED TODAY.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL OCCUR ACROSS NORTHEAST
LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY.
THE HEAVIEST RAINFALL WILL OCCUR EAST OF THE MISSISSIPPI RIVER AS
THE REMNANTS OF ISIDORE MOVE TO THE NORTH ACROSS MISSISSIPPI. A
FLOOD WATCH REMAINS IN EFFECT ACROSS MUCH OF MISSISSIPPI AND
ADDITIONAL RAINFALL AMOUNTS OF THREE TO FIVE INCHES ARE POSSIBLE.
HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON AREA ROADWAYS AND
IN AREAS OF POOR DRAINAGE ACROSS NORTHEAST LOUISIANA... SOUTHEAST
ARKANSAS AND MUCH OF MISSISSIPPI.

...NON PRECIPITATION...
NORTHEAST WIND FROM 20 TO 30 MPH CAN BE EXPECTED TODAY ACROSS
CENTRAL AND SOUTH MISSISSIPPI...GENERALLY SOUTH OF A LINE FROM
NATCHEZ TO VICKSBURG TO CARTHAGE TO DEKALB. WIND GUSTS TO 45 MPH
ARE POSSIBLE. WITH SATURATED GROUND CONDITIONS...DOWNED TREES
COULD RESULT FROM THESE GUSTY WINDS. A WIND ADVISORY IS IN EFFECT
FOR THIS AREA TODAY.

CAUTION IS ADVISED ON AREA LAKES FOR SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND THE REMAINDER OF MISSISSIPPI
TODAY FOR WIND FROM 15 TO 25 MPH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:05 AM CDTFlash Flood WarningJANBolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 5 more15 hr
Sep 26, 2:45 AM CDTFlash Flood WarningJANForrest, Lamar, Marion4 hr
Sep 26, 6:08 AM CDTSevere Thunderstorm WarningJANForrest, Lamar32 min
Sep 26, 6:39 AM CDTFlash Flood WarningJANCopiah, Franklin, Lincoln3 hr
Sep 26, 7:59 AM CDTFlash Flood WarningJANClaiborne, Hinds, Jefferson, Madison2 hr
Sep 26, 9:28 AM CDTFlash Flood WarningJANCopiah, Franklin, Lincoln3 hr
Sep 26, 9:56 AM CDTFlash Flood WarningJANClaiborne, Hinds, Madison, Rankin, Warren, Yazoo3 hr
Sep 26, 12:05 PM CDTFlash Flood WarningJANBolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 5 more3 hr
Sep 26, 12:17 PM CDTFlash Flood WarningJANClaiborne, Copiah, Franklin, Jefferson, Lincoln3 hr
Sep 26, 12:32 PM CDTFlash Flood WarningJANBolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 5 more2 hr
Sep 26, 12:56 PM CDTFlash Flood WarningJANHinds, Warren, Yazoo2 hr
Sep 26, 3:01 PM CDTFlash Flood WarningJANBolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 5 more3 hr

Nearby

Flash Flood Warnings in Mississippi, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.